Try it
Biochemistry · Urea cycle: carbamoyl phosphate synthetase I
Sample itemA child on valproate for epilepsy becomes drowsy and vomits, with high ammonia and normal liver enzymes. A valproate metabolite reduces production of N-acetylglutamate. Failure to activate which enzyme mainly explains the hyperammonaemia?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Carbamoyl phosphate synthetase I
Valproate metabolites inhibit N-acetylglutamate synthase, so the allosteric activator of the first urea cycle enzyme falls and ammonia is not cleared. Treatment includes stopping valproate and, if needed, carglumic acid or carnitine. Later urea cycle enzymes do not depend on this activator.
Option by option
A. Arginase
Arginase is the last step and is unaffected by loss of the activator.
B. Glutamine synthetase
Glutamine synthetase detoxifies ammonia in brain and muscle and is not dependent on N-acetylglutamate.
C. Argininosuccinate lyase
Argininosuccinate lyase is a later step and does not require the activator.
D. Carbamoyl phosphate synthetase I (correct)
Correct. Without N-acetylglutamate the first urea cycle enzyme cannot incorporate ammonia.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Biochemistry questions
- Urea cycle: carbamoyl phosphate synthetase IA 3-day-old term infant is lethargic and feeds poorly, with a plasma ammonia several tim…
- Urea cycle: carbamoyl phosphate synthetase IN-acetylglutamate is made in liver mitochondria when arginine and glutamate are plentifu…
- Nucleotide metabolismA 4-year-old boy has intellectual disability, dystonia, self-mutilation and hyperuricaem…
- VitaminsA patient with megaloblastic anaemia and mild neurological signs has raised serum methyl…